Article Text

This article has a correction. Please see:

PDF
Hepatocellular carcinoma associated with recreational anabolic steroid use
  1. P Gorayski1,
  2. C H Thompson1,
  3. H S Subhash1,
  4. A C Thomas2
  1. 1
    Department of General Medicine, Flinders Medical Centre, Bedford Park, South Australia, Australia
  2. 2
    Department of Anatomical Pathology, Flinders Medical Centre, Bedford Park, South Australia, Australia
  1. Peter Gorayski, Department of General Medicine, Flinders Medical Centre, Flinders Drive, Bedford Park, SA, Australia 5042; peter.gorayski{at}gmail.com

Abstract

A 35-year-old male bodybuilder was found to have a hepatocellular carcinoma (HCC) arising in a pre-existing hepatic adenoma following recreational anabolic steroid use. Given the widespread use of recreational anabolic steroids, another potentially life-threatening complication is highlighted in addition to the more commonly recognised hepatic adenoma. Malignant transformation to HCC from a pre-existing hepatic adenoma confirmed by immunohistochemical study has previously not been reported in athletes taking anabolic steroids. Further studies using screening programmes to identify high-risk individuals are recommended.

Statistics from Altmetric.com

Footnotes

  • Informed consent was obtained for publication of this report.

  • Competing interests: None.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles